Pennsylvania, 2003

Flash Flood in Pennsylvania, June 21, 2003

June 21, 2003 · NWS CTP · 1 event in 1 county or zone

Heavy rains caused rapid rises in streams and closed several roads in southern Cumberland county near the town of Boiling Springs. Roads that were closed included Lerew Road, Petersburg Road and Mount Zion Road, all directly adjacent to Old Town Run and Lerew Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rains caused rapid rises in streams and closed several roads in southern Cumberland county near the town of Boiling Springs. Roads that were closed included Lerew Road, Petersburg Road and Mount Zion Road, all directly adjacent to Old Town Run and Lerew Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 21, 12:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 21, 12:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 PM EDT SAT JUN 21 2003

...FINAL ISC BY 230 PM...WORK ZONES ETC BY 315 PM...ZONES BY 345
PM...

...CHANGES...

WILL MAKE MINOR ADJUSTMENTS...AND EDGE TEMPS DOWN FOR SUNDAY...AND
SELECTED OTHER PERIODS.

WILL CALL FOR CHC SHOWERS AND STORMS FOR NEXT SAT.

...DISC...

...SHORT TERM...

UGLY WX PATTERN DUMPING TONS OF RAIN ACROSS THE REGION. UPWARDS OF
3 PLUS INCHES ACROSS PORTIONS OF SOUTH CENTRAL PA AND EASTERN PART
OF CWA. IT IS WET OUT THERE...AND FFG IS ABOUT AS LOW AS ONE SEES IT.

UPPER LEVEL LOW OVER SOUTH CENTRAL PA...NOT TOO FAR FROM UNV...WITH
WEAK SFC LOW NEAR SOUTHERN NJ.

SHOWERS ROTATING TO THE WEST AND NORTH STILL...THEN DROPPING SOUTH
ACROSS HIGHLANDS.

WORSE AREA OF HEAVY SHOWERS NOW OVER LAKE ONTARIO...BUT ANOTHER
HEAVY BATCH MOVING WESTWARD TOWARD AVP. VERY DEEP CLOSED LOW OVER
THE AREA...WITH SIGNIFICANT DIFFLUENT FLOW ACROSS THE REGION...
LIKELY TO KEEP SOME SHOWERS ACROSS EASTERN AREAS INTO EARLY MONDAY
MORNING...AS CYCLONIC FLOW HOLDS. ALSO PLENTY OF PATCHY LIGHT RAIN
AND DRIZZLE THROUGHOUT THE REGION. ANOTHER THING GOING FOR THE RAIN
IS AIRMASS STAYS UNSTABLE INTO EARLY MONDAY...THIS MAKES SENSE...SUN
ANGLE IS HIGH...STORMS THAT FORM CAN LINGER WELL INTO THE EVENING
HOURS...I FORGET IT IS SUMMER. THINK SUMMER STARTS AT 310 PM TODAY.

TEMPS NOT LIKELY TO GO ANYWHERE TODAY...EXCEPT MAYBE SOUTHERN YORK
ETC. NOT THE BEST WARMING FOR SUNDAY OR MONDAY...SOURCE REGION OF
THIS AIRMASS IS COLD.

VERY SHARP CLOUD EDGE OVER SOUTHERN CANADA.

WILL KEEP FLOOD WATCH UP...LIKELY TO SEE MORE HEAVY SHOWERS...WILL
SEE WHAT THE RFC NUMBERS SHOW...AND ALSO IT TAKES SOME TIME FOR RAIN
TO RUNOFF.

GROUND IS SOAKING WET...HARD TO SEE REAL WARM TEMPS ON SUNDAY WITH
CLOUD COVER...MOST LIKELY WILL TRIM BACK ON AFTERNOON PACKAGE.

THINK STEVE IN LWX WAS ONE OF THE FIRST TO HINT AT THIS STORM LAST
WEEKND. ANOTHER COLD/WET STORM OCCURRED BACK IN JULY 76...THAT WAS
A BIG FORECAST BUST.

...LONG TERM...

FORECAST WARM SPELL TO COME. WILL GO FROM A NASTY WET PATTERN TO
PERHAPS TOO MUCH HEAT. SEEMS TO BE TREND OF THE LAST FEW
DECADES...WHERE THERE IS LITTLE TIME (SPRING/FALL) TO GET MUCH
DONE...LIKE CROPS IN...BEFORE LESS THAN GREAT WEATHER OCCURS.

HOWEVER...WARM SPELL WILL BE MORE OF A LEFT OVER THING...AND TIME
OF YEAR...INSTEAD OF A MAJOR EAST COAST RIDGE. OVERALL PATTERN STILL
POINTS TO KEEPING MAJOR HEAT WELL TO THE WEST...AND THERE IS A RISK
OF SHOWER FROM LATE TUE ON...AT LEAST FOR THE NW PART OF THE CWA.
WILL LEAVE OUT OF FCST UNTIL THU...WHEN CHC IS HIGHER...AND THIS
FITS BETTER WITH OTHER FCSTS. OVERALL..UPPER LEVEL FLOW REMAINS
QUITE STRONG FOR LATE JUNE.

.CTP...
PA...FLOOD WATCH THROUGH THIS EVENING FOR ALL OF CENTRAL PA...WITH
EXCEPTION OF LAUREL HIGHLANDS AND NORTHWEST MTNS.

MARTIN
Hazardous weather outlook, Jun 21, 4:32 AM EST, 11 hours 28 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 AM EDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A SLOW MOVING AREA OF LOW PRESSURE...OVER THE PANHANDLE OF WEST
VIRGINIA THIS MORNING...WILL TRACK EASTWARD TO JUST SOUTH OF CAPE
COD BY SUNDAY AFTERNOON. THIS SYSTEM WILL BRING SHOWERS TO
PENNSYLVANIA TODAY...ALONG WITH THE CHANCE OF THUNDERSTORMS OVER
SOUTHERN AND EASTERN AREAS. HEAVY RAIN FROM RECENT DAYS...COMBINED
WITH TODAYS RAIN...COULD PRODUCE LOCALIZED FLOODING IN PARTS OF
CENTRAL PENNSYLVANIA THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cumberland

When
June 21, 4:00 PM EST to 5:45 PM EST
Where
Cumberland County, Boiling Spgs
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359935.